[Skip to Content]
[Skip to Content Landing]
Article
October 18, 1947

AGRANULOCYTOSIS AND HEPATOCELLULAR JAUNDICE: Toxic Reactions Following Propylthiouracil Therapy

JAMA. 1947;135(7):422-425. doi:10.1001/jama.1947.02890070024006
Abstract

The increasing incidence of toxic reactions following thiouracil therapy is well known today. As a substitute for this drug Astwood and Vanderlaan1 recommended propylthiouracil. There were no significant side effects encountered in their series of 100 cases. Reveno2 in his observations on 54 patients found no evidence of toxic effect on the blood or blood-forming tissues. The only side effects encountered by the aforementioned authors were pruritus, urticaria and drug fever. Bartels3 has given propylthiouracil to 450 patients at the Lahey Clinic with a toxicity incidence of 2 per cent. There has been 1 case of agranulocytosis, 5 cases exhibiting depressed leukocyte counts and 1 case revealing a typical fever response. In the reports received thus far, Hardy4 knows of 1 case of agranulocytosis (Bartels') and states that a number of patients showed a drop in the leukocyte count, which soon rose despite the continuation of

×